Kansas, 2022

Hail in Kansas, June 14, 2022

June 14, 2022 · NWS DDC · 3 events in 2 counties and zones

There was decent low level shear and cape values of over 2500 J/kg that led to a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was decent low level shear and cape values of over 2500 J/kg that led to a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 4:40 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 14, 4:40 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 PM CDT Tue Jun 14 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 14 2022

A significant mid-latitude cyclone continued to occlude and lift
north from the Northern Rockies into southern Alberta and
Saskatchewan this afternoon. This large scale system pushed a polar
front south last night, reaching west central and southwest Kansas
this morning before stalling out. Radar data and surface
observations at 20Z showed the front extending from just west of
Liberal through about Cimarron northeast to near La Crosse. Over the
past hour, KDDC 88D data showed the fine-line tied to the front
beginning to lift slightly north with perhaps a very slight mesolow
circulation developing not far east of Garden City.

This evening, we will be monitoring the front and the convergence
along it, as it may be enough of a lifting mechanism to support
surface-based thunderstorm development. Any thunderstorms would most
likely be isolated to widely scattered in nature given the warm mid
level temperatures in place and lack of appreciable thermal
gradients from 850 to 500mb to support deeper tropospheric ascent
and instability. Later tonight after sunset, a formidable low level
jet will develop and the speed convergence tied to this will be
rather strong, support elevated thunderstorm activity along the
frontal zone around 5000 feet AGL or so, which by mid-late evening
will continue to push north toward the Nebraska border. Not
surprising, this is where pretty much all the models show the best
convective signal after 03Z or so tonight. Thus, POPs will remain
fairly low and confined to our northern/northeastern CWA.

The polar front will gain another push south late tonight into
Wednesday, most likely reaching far south central Kansas by mid
afternoon Wednesday. Again, the front may become the focus for
surface-based convection, but a lot of the latest models now suggest
the front may not convect at all this far west (meaning our
southeastern counties of the Red Hills region), so we have run with
the latest NBM POPs of less than 15 for late afternoon/evening, thus
no mention of thunderstorms across these areas. Tomorrow afternoon
should be a decent, but brief, relief from the heat on northerly
surface winds with afternoon temperatures mostly in the mid to upper
80s (the exception being around the Red Hills were lower to mid 90s
are still likely).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 14 2022

The key synoptic scale meteorological feature much of the Long Term
period will be an expanding ridge of high pressure in the mid-upper
troposphere, and this will result in more 100-degree heat along with
mostly dry conditions. Persistence will be a pretty good forecast
method from Friday through at least Monday of next week with
afternoon temperatures right around 100 degrees (give or take a
couple degrees) and south winds of 20 to 30 mph each day. An upper
level trough out west will approach the Rockies but start to weaken
and lift northeast across the Northern High Plains early next week
given the prevailing upper level high across the southeastern third
of the CONUS. The upper level high may finally break down enough by
mid next week (toward the end of this forecast period) to allow at
least a weak front to approach Kansas and increase our thunderstorm
chances again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 532 PM CDT Tue Jun 14 2022

VFR conditions will persist through the entirety of the period for
all TAF sites. A stationary boundary sits across the northern
parts of the CWA keeping light 10kt winds at HYS and GCK. Further
south, the gradient is stronger giving way to 25kt gusts out of
the south. A few cumulus clouds have developed from HYS to DDC but
any storm development looks to be capped staying well north of the
CWA near the Nebraska state line. By early morning, the
aforementioned frontal boundary will start pushing south through
GCK and HYS by 10Z, and DDC and LBL by 12Z. North to northwest
winds will soon gust to 25kts shortly after lasting through the
end of the period with some high clouds in its wake. No other
weather elements are expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  89  67 101 /  10   0  10   0
GCK  64  89  65 100 /  10   0  10   0
EHA  65  91  67  98 /   0   0  10   0
LBL  71  93  69 100 /   0   0  10   0
HYS  66  84  64 100 /  20  10  20  10
P28  75  95  72 100 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Lowe
Hazardous weather outlook, Jun 14, 1:42 AM CST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Tue Jun 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Tue Jun 14 2022 /142 AM MDT Tue Jun 14 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A marginal risk for severe weather will be in place for Wednesday
evening mainly for areas east of Dodge City. If storms can break
the cap and develop there will be a hail and wind threat.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Jun 14, 5:16 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT Tue Jun 14 2022

KSZ030-031-045-046-064-142345-
Hodgeman KS-Rush KS-Trego KS-Ellis KS-Ness KS-
616 PM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of eastern Ness, north
central Hodgeman, southeastern Trego, Rush and Ellis Counties through
645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ness City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bazine around 630 PM CDT.

Other locations in the path of this storm include McCracken,
Alexander, Hargrave and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3857 9903 3835 9954 3835 9958 3833 9959
      3819 9989 3842 10007 3914 9915 3913 9904
TIME...MOT...LOC 2316Z 240DEG 48KT 3835 9990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LOWE

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rush

When
June 14, 5:46 PM CST
Where
Rush County, 3.78 mi W of Hargrave
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -99.500

Hail, Ness

When
June 14, 6:08 PM CST
Where
Ness County, 4.32 mi WSW of Bazine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -99.750

Hail, Ness

When
June 14, 6:28 PM CST
Where
Ness County, 3 mi SE of Bazine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -99.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042236, 1042237, 1042238.